High Wind, Sandia/Manzano Mountains
- When
- April 10, 10:00 AM MST to 5:00 PM MST
- Where
- Sandia/Manzano Mountains forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- COOP Observer
An area of intense low pressure moved along the New Mexico and Colorado line into Kansas. West winds with speeds of 50 to 80 knots at 500 mb mixed down to the surface creating sustained winds of between 45 and 55 mph and gusts over 60 mph for several hours across much of central and eastern New Mexico.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An area of intense low pressure moved along the New Mexico and Colorado line into Kansas. West winds with speeds of 50 to 80 knots at 500 mb mixed down to the surface creating sustained winds of between 45 and 55 mph and gusts over 60 mph for several hours across much of central and eastern New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 10, 2:09 AM MST, 7 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 309 AM MDT THU APR 10 2008 .DISCUSSION... UPPER TROUGH HAS PLUNGED INTO NEW MEXICO WITH 564 DAM CONTOUR PUSHING SOUTH OF THE MEXICAN BORDER AND TROUGH AXIS BISECTING THE STATE. EXPECTING TO SEE A CLOSING OFF OF THE UPPER LEVEL CONTOURS AS SYSTEM SHIFTS EAST OF THE ROCKIES LEAVING A PRONOUNCED NORTH TO NORTHWEST FLOW ACROSS THE FORECAST AREA TODAY. A FEW SPARSE AND LIGHT SHOWERS ONGOING AT THE MOMENT WITH PATCHY AREAS OF FOG...MOSTLY NORTH AND EAST. BEST MID TO UPPER LEVEL MOISTURE WILL BE TRANSITIONING EASTWARD WITH RESIDUAL WRAP AROUND CLOUDS AND SHOWERS HANGING AROUND THE NORTHERN TIER OF THE CWA. HEAVIEST AND MOST WIDESPREAD PRECIP TO OCCUR OVER NORTHEAST CLOSEST TO THE LOW AND FALLING IN THE LIQUID PHASE OTHER THAN SOME PERIODS OF WET FLAKES ABOVE 6000 TO 6500FT. WINDS OF 45 TO 50KT AT H7 WILL QUICKLY MIX DOWNWARD TO THE SURFACE AFTER SUNRISE IN MANY AREAS...PARTICULARLY THE EAST CENTRAL TO SOUTHEASTERN ZONES WHERE HIGH WIND WARNING WILL BE IN EFFECT. WIND ADVISORY WILL SUFFICE ELSEWHERE EXCEPT FOR THE NORTHEASTERN ZONES OF 006 AND 007 WHERE PRESSURE GRADIENT WILL BE WEAKER. IN ADDITION...RED FLAG WARNING WILL GO IN EFFECT ALONG AND SOUTH OF INTERSTATE 40. SOME SPOTTY AREAS MAY LAG IN MEETING CRITICAL FIRE WX CRITERIA DUE TO RECENT PRECIP AMOUNTS RANGING 0.3 TO 0.5 INCHES AT SOME LOCALES. THIS SHOULD ONLY TEMPORARILY SLOW THE DIURNAL DECLINE IN RELATIVE HUMIDITY GIVEN SUCH STRONG WINDS AND THE CLEARING TREND EXPECTED FOR THIS AREA TODAY. A BRIEF LULL IN THE PRECIP IS EXPECTED IN THE NORTH TONIGHT...BUT A STRONG MERIDIONAL COMPONENT BEHIND THE EXITING SYSTEM WILL USHER IN A QUICK HITTING VORT MAX OVER THE NORTH AND NORTHEAST FOR FRIDAY. GFS AND NAM ARE BOTH PAINTING A BAND OF FRONTOGENESIS AT ROUGHLY H7 IN THE NORTHEAST AND THIS COULD ENHANCE THE LIKELIHOOD FOR SOME BANDED SHOWER ACTIVITY IN THIS AREA THROUGH FRIDAY. MOS GUIDANCE HAS INCREASED POPS AND SO I HAVE RISEN POPS SOME IN THE NORTHEASTERN THIRD OF THE STATE GIVEN THE PLACEMENT AND THE SIGNAL OF THE AFOREMENTIONED PHYSICAL AND DYNAMICAL FEATURES. GUIDANCE HAS ALSO TRENDED MUCH COLDER FOR FRIDAY AFTERNOON DUE TO STRONG COLD AIR ADVECTION IN NORTHERLY FLOW OFF OF THE SURFACE. I TRENDED WITH COLDER TEMPERATURES...BUT STILL REMAINED A COUPLE DEGREES HIGHER THAN THE WARMER NAM NUMBERS. CHANCES FOR PRECIP FINALLY SEEM TO DWINDLE AWAY BY SATURDAY...BUT STRONG NORTHWEST FLOW REALLY DOES NOT WEAKEN TO A CONFIDENT LEVEL UNTIL SUNDAY. HAVE KEPT THE FORECAST DRY FOR SATURDAY AND SUNDAY FOR NOW AND WILL CONTINUE TO MONITOR. STRONG RIDGE STILL PROGGED TO BUILD OVER THE STATE DURING THE FIRST HALF OF THE WEEK BRINGING A TRANQUIL WARMING TREND TO THE AREA. CONCERNS FOR THE LATTER PART OF NEXT WEEK WILL INCLUDE LOW LEVEL MOISTURE RETURN FROM THE SOUTHEAST AND A PROGRESSIVE WAVE TRACKING NORTH OF US. && .AVIATION... GRADUAL EASING OF WIDESPREAD MVFR AND IFR CONDX OVER THE NEXT 24 HOURS AS WEATHER SYSTEM OVER NORTHEAST NEW MEXICO PLUNGES EASTWARD INTO THE CENTRAL PLAINS. CLEARING SKIES FROM SOUTHWEST TO NORTHEAST DURING THE DAY TODAY WILL RELIEVE MT OBSCURATION...WITH SOME FOG POTENTIAL OVERNIGHT TONIGHT IN CLEAR AREAS. MVFR CONDX WITH PECKS TO IFR WILL CONTINUE THROUGH EARLY EVENING OVER EASTERN THIRD OF THE STATE. VERY WINDY STATEWIDE TODAY WITH WINDS BROADLY DECREASING AFTER SUNSET. SHY NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. SHY && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 29 52 24 63 / 10 5 5 0 GALLUP.......................... 22 54 18 65 / 0 0 0 0 GRANTS.......................... 22 55 19 65 / 0 0 5 0 GLENWOOD........................ 30 69 35 74 / 0 0 0 0 CHAMA........................... 19 41 8 57 / 10 20 10 0 LOS ALAMOS...................... 25 49 20 63 / 5 10 10 0 RED RIVER....................... 18 38 10 50 / 20 30 30 5 TAOS............................ 25 44 16 58 / 10 20 20 5 SANTA FE........................ 27 49 19 61 / 5 10 20 0 SANTA FE AIRPORT................ 29 51 24 63 / 5 10 10 0 ESPANOLA........................ 27 55 24 68 / 5 10 20 0 ALBUQUERQUE HEIGHTS............. 34 57 33 66 / 0 5 5 0 ALBUQUERQUE VALLEY.............. 32 58 32 72 / 0 5 5 0 ALBUQUERQUE FOOTHILLS........... 32 55 30 68 / 0 5 5 0 ALBUQUERQUE WEST MESA........... 32 57 31 72 / 0 5 5 0 SOCORRO......................... 32 65 35 71 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 24 50 25 66 / 0 10 10 0 MORIARTY/ESTANCIA............... 29 55 26 63 / 0 10 5 0 CARRIZOZO....................... 33 63 33 67 / 0 0 0 0 RUIDOSO......................... 30 54 30 59 / 0 0 0 0 RATON........................... 25 46 20 60 / 20 30 20 5 LAS VEGAS....................... 25 46 21 59 / 5 20 10 5 ROY............................. 30 52 28 59 / 20 30 10 0 CLAYTON......................... 30 52 28 59 / 20 20 10 5 SANTA ROSA...................... 33 62 30 68 / 5 10 10 5 TUCUMCARI....................... 35 61 31 64 / 10 20 10 5 FORT SUMNER..................... 36 62 32 70 / 5 10 5 5 CLOVIS.......................... 35 60 30 63 / 5 10 5 5 PORTALES........................ 35 62 31 65 / 5 10 5 5 ROSWELL......................... 39 69 36 68 / 5 5 0 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ105>109. WIND ADVISORY FROM 6 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ001>005-008-009-014-015. HIGH WIND WARNING FROM 6 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ010>013-016>021-026. && 52/SHY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 542 AM MDT THU APR 10 2008 NMZ001>021-026-111200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 542 AM MDT THU APR 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT STRONG WINDS WILL SPREAD ACROSS MUCH OF NEW MEXICO TODAY. A HIGH WIND WARNING IS IN EFFECT FOR EAST CENTRAL AND SOUTHEASTERN NEW MEXICO WHILE A WIND ADVISORY HAS BEEN ISSUED FOR THE WESTERN HALF OF THE STATE. WINDS COULD BE DAMAGING AT TIMES WITH GUSTS REACHING AS HIGH AS 60 MPH IN THE EAST CENTRAL AND SOUTHEASTERN AREAS. IN ADDITION...LOW HUMIDITY WILL COMBINE WITH THE STRONG WINDS TO CREATE CRITICAL FIRE WEATHER CONDITIONS ALONG AND SOUTH OF INTERSTATE 40 WHERE A RED FLAG WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY BREEZY TO WINDY CONDITIONS WILL BE SEEN IN SOME AREAS ON FRIDAY AND COULD COMBINE WITH LOW RELATIVE HUMIDITIES TO CREATE LOCALIZED AREAS OF CRITICAL FIRE WEATHER FOR CENTRAL NEW MEXICO. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 52
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
710 AM MDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 AM SNOW RED RIVER 36.71N 105.40W
04/10/2008 M7.0 INCH TAOS NM CO-OP OBSERVER
4.0 INCHES OF NEW SNOW SINCE 719 AM YESTERDAY MORNING
&&
EBREONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
720 AM MDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 AM SNOW 2 NW SEDILLO 35.12N 106.32W
04/10/2008 M2.0 INCH BERNALILLO NM TRAINED SPOTTER
2.0 INCHES NEW SNOW
&&
EBREON12 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80076, 80077, 80078, 80079, 80080, 80081, 80082, 80083, 80084, 80085, 80086, 80087.